Oklahoma, 2020

Hail and Damaging Wind in Oklahoma, July 2, 2020

July 2, 2020 · NWS AMA · 2 events in 1 county or zone

Scattered thunderstorms developed over the central Oklahoma Panhandle during the afternoon in a weakly sheared but strongly unstable airmass. One of the storms produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed over the central Oklahoma Panhandle during the afternoon in a weakly sheared but strongly unstable airmass. One of the storms produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 2, 2:26 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 2, 2:26 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
326 PM CDT Thu Jul 2 2020

.SHORT TERM...Tonight through Friday Night...

Deeper moisture axis extending from the SW to NE corner of the
Panhandles today will shift a bit to the far WRN and NW
Panhandles and ERN NM by Friday morning. Weak H5 ridge axis
(w/ 590-592 DM heights) will transition from just east of the CWA
to just west of the CWA through Fri. Two separate small
disturbances moving NE up the west side of the ridge (One over AMA
and another one in ERN NM) are helping to trigger isolated to
scattered convection along the aforementioned moisture band and
an increase in coverage is expected over the next hour or two.
Lack of shear will limit SVR potential, but a couple pulse type
severe storms are possible with MLCAPE of 1000-1500 j/kg and DCAPE
of 1400-1800. Storms will dissipate with loss of heating by late
evening given weak synoptic support.

Disturbances will make there way more from the NW on Friday as
the H5 ridge axis slides west. This will provide another chance
for thunderstorms, perhaps with a bit later start on Friday based
on S/WV timing. Again, weak deep layer shear will strongly limit
severe potential, and warming H5 temps will also weaken mid level
lapse rates even more. This will also limit CAPE to perhaps less
than 1000 j/kg. That said, the favorable upper level patter with
ridge axis to the west and favorable moisture profiles will still
warrant ISO to SCT POPs favoring the NW half of the area for
greatest chances in the late afternoon and evening.

Gittinger

&&

.LONG TERM...Saturday through Wednesday...
Precip chances continue through the weekend and into the beginning
of next week and maybe longer.

The midlevel ridge continues to retrograde and weaken through the
extended. Saturday through Monday the models agree that there are
chances of precip as shortwaves continue to cruise around the edge
of the high pressure. Still to hard to say at this point where
storms will affect fireworks for the 4th. Forecast soundings
aren't too excited for severe weather potential, so most storms
will be pulse type with some gusty winds possible. By next week,
models start differing on opinion of what is going to happen. Some
models for Monday appear to have an MCS left over that could clip
our eastern sections during the day. Others are a bit faster with
it and move it out by early morning. Have added in the
possibility of precip for the day. The disagreements continue into
the middle of next week as some models want to keep us dry and
others generate storms. This will all depend on the position of
the high pressure bubble. If it moves far enough west we can be in
northwest flow and see storms. If it stays closer to the
Panhandles, we may be in drier northeast flow aloft.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  95  68  93  67 /  30  20  20  10  30
Beaver OK                  67  97  67  94  67 /  20  20  20  10  30
Boise City OK              65  96  63  92  63 /  20  30  30  30  40
Borger TX                  70 100  70  98  70 /  30  20  20  10  30
Boys Ranch TX              67 100  67  97  67 /  20  20  20  20  30
Canyon TX                  66  94  67  93  66 /  30  20  10  10  20
Clarendon TX               69  95  69  93  69 /  20  20  10  10  20
Dalhart TX                 64  97  64  94  63 /  10  20  20  20  30
Guymon OK                  65  98  66  95  66 /  10  20  20  10  40
Hereford TX                67  95  66  95  66 /  20  20  20  10  20
Lipscomb TX                68  98  69  95  68 /  20  20  20  10  30
Pampa TX                   68  95  69  93  68 /  30  20  20  10  30
Shamrock TX                69  96  69  93  69 /  20  20  20  10  20
Wellington TX              70  98  71  95  70 /  20  10  10  10  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

MJG/MB
Hazardous weather outlook, Jul 2, 2:57 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 PM CDT Thu Jul 2 2020

OKZ001>003-TXZ001>020-317-031000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 PM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Scattered thunderstorms will continue into the evening across the
the Panhandles before dissipating. A few strong storms are
expected and a couple briefly severe severe storms can not be
ruled out. If a severe storm develops, it will be capable of
producing hail up to 1 inch in diameter and wind gusts to around
60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday through Sunday. A low potential
for severe storms may exist mainly Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 2, 2:39 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
339 PM CDT Thu Jul 2 2020

TXZ012-013-017-018-022145-
Potter TX-Randall TX-Carson TX-Armstrong TX-
339 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...WESTERN CARSON AND POTTER COUNTIES UNTIL 445
PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Amarillo, moving north at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Panhandle, Washburn and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3509 10179 3508 10205 3562 10205 3561 10135
      3511 10134
TIME...MOT...LOC 2039Z 181DEG 14KT 3516 10190

Ferguson
Special weather statement, Jul 2, 3:40 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
440 PM CDT Thu Jul 2 2020

TXZ008-009-022245-
Hutchinson TX-Roberts TX-
440 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUTCHINSON AND
NORTHERN ROBERTS COUNTIES UNTIL 545 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Stinnett, or 17 miles northeast of Borger, moving
northeast at 15 mph.

Up to nickel size hail and wind gusts up to 50 mph will be possible
with this storm.

This storm will remain over mainly rural areas of southeastern
Hutchinson and northern Roberts Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3587 10064 3569 10131 3579 10140 3606 10108
      3606 10086
TIME...MOT...LOC 2139Z 236DEG 11KT 3581 10115

Ferguson
Special weather statement, Jul 2, 3:43 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
443 PM CDT Thu Jul 2 2020

TXZ013-018-022245-
Carson TX-Armstrong TX-
443 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG AND CARSON
COUNTIES UNTIL 545 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Washburn, or 8 miles northwest of Claude, moving north
at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Panhandle, Claude, Washburn and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3560 10162 3562 10132 3499 10118 3498 10163
TIME...MOT...LOC 2142Z 182DEG 22KT 3521 10145

Ferguson
Special weather statement, Jul 2, 4:22 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
522 PM CDT Thu Jul 2 2020

TXZ003-004-022315-
Ochiltree TX-Hansford TX-
522 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND WESTERN
OCHILTREE COUNTIES UNTIL 615 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spearman, moving north at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spearman and Waka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3611 10101 3611 10124 3650 10133 3650 10094
TIME...MOT...LOC 2221Z 177DEG 14KT 3619 10114

Ferguson
Special weather statement, Jul 2, 4:31 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
531 PM CDT Thu Jul 2 2020

OKZ002-022300-
Texas OK-
531 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS COUNTY UNTIL 600 PM
CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guymon, moving north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guymon, Optima and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 10126 3659 10162 3699 10173 3700 10120
TIME...MOT...LOC 2231Z 177DEG 14KT 3666 10145

Ferguson

The radar

The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
July 2, 4:33 PM CST
Where
Texas County, 0.55 mi E of Guymon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.680, -101.470

Nickel size hail fell 1 mile southeast of Guymon.

Thunderstorm Wind, Texas

When
July 2, 4:33 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.690, -101.480

In Guymon, a power pole was knocked down south of the court house near the railroad crossing at Main Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891705, 891706.